• You're all caught up!

Do Calcium Pills Cause Diarrhea?

author image Barb Nefer
Based in Kissimmee, Fla., Barb Nefer is a freelance writer with over 20 years of experience. She is a mental health counselor, finance coach and travel agency owner. Her work has appeared in such magazines as "The Writer" and "Grit" and she authored the book, "So You Want to Be a Counselor."
Do Calcium Pills Cause Diarrhea?
You may need calcium pills if you don't eat enough cheese or other dairy products. Photo Credit artisteer/iStock/Getty Images

Food is the best calcium source, but you may need to take calcium supplement pills if you have trouble eating enough of the appropriate foods. Calcium pills are generally safe, but the NIH Osteoporosis and Related Bone Diseases Resource Center warns that the supplements sometimes cause side effects. Diarrhea does not result from taking calcium pills.


Calcium is an essential mineral for many body functions. It helps you build and maintain strong bones, assists with blood clotting, stimulates certain hormones, regulates your heartbeat and conducts nerve impulses, the NIH Osteoporosis and Related Bone Diseases Resource Center explains. Your body cannot manufacture this mineral, so you must either get it from foods like dairy products or take supplemental calcium pills. The body steals calcium from your bones to perform other essential functions if you do not take in enough to meet your daily needs. You need a total of 1,000 to 1,300 mg of calcium every day.

You Might Also Like

Digestive Effects

Calcium pills usually do not cause any problems, but you may have some digestive effects. Rather than causing diarrhea, calcium is more likely to constipate you and may also give you excess intestinal gas. Adding more fiber to your diet and drinking more water usually gets rid of these effects, but you might need to cut back on the supplements if you still have problems. Take no more than 500 mg of calcium per day if the pills affect your bowel movements, and gradually raise the amount to a full dose after a week of taking the reduced amount.


You may get diarrhea while taking calcium pills, even if the calcium is not the cause of your loose, watery stool. Diarrhea inhibits proper absorption of calcium, according to the Arizona Cooperative Extension, as does taking laxatives. Diarrhea and laxatives both cause food to move through your digestive system more rapidly, which does not give the calcium from the pills enough time to be absorbed. You may need to eat more calcium-rich foods or temporarily increase your supplement dosage to get enough of the mineral if you have a diarrhea attack.

Other Side Effects

Calcium can cause a variety of side effects, although they are uncommon; MayoClinic.com cites such effects as flushing, sensations of warmth, vomiting, nausea, red skin or a rash, tingling, dizziness, and irregular heartbeat. Contact your doctor if you experience any of these problems while taking calcium pills. You decrease the likelihood of unpleasant effects if you take your calcium supplement exactly as directed.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media